Tornadoes · United States · Georgia · 2003

F1 tornado, Blakely, Georgia, June 30, 2003

This F1 tornado ran 2.0 miles across Early County on June 30, 2003, touching down at 8:00 PM EDT and reaching 75 yards wide. It killed nobody, and did $120,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 30, 2003
Touchdown
8:00 PM EDT (00:00 UTC)
Path length
2.0 miles (3.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$120,000
County
Early County
Touchdown point
31.380, -84.970
Lift-off point
31.400, -84.970
Record number
404

What the Weather Service recorded

A tornado touched down near Highway 62, just west of Blakely. The tornado lifted a mobile home off its foundation, destroyed a barn, damaged several homes and uprooted numerous trees. Reported by the Early County Deputy Sheriff.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS TAE issued a tornado warning for this county at 23:35 UTC, 25 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
23:35 UTC00:00 UTCTornado WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 23:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jun 30, 3:00 PM EDT, 5 hours earlier.

Area forecast discussion, Jun 30, 3:00 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT MON JUN 30 2003

.OVERVIEW...SHOWERS AND THUNDERSTORMS PERIPHERAL TO TROPICAL STORM
BILL ARE REACHING EASTWARD AS FAR AS OUR WESTERN ZONES. SO FAR
RADAR ESTIMATES SHOW RAINFALL AMOUNTS OF AROUND 1.5 INCHES DURING
THE LAST THREE HOURS OVER WALTON AND WESTERN GENEVA COUNTIES.
CLOUDY SKIES ACROSS THE AREA HAVE KEPT AREA TEMPERATURES DOWN IN THE
85-90 DEGREE RANGE EVEN AS PERSISTENT SOUTHERLY FLOW HAS KEPT RH
VALUES RELATIVELY HIGH.

.SHORT TERM...DO NOT SEE ANY ADDITIONAL RAIN BANDS THREATENING OUR
WESTERN ZONES SO BELIEVE THE RAINFALL INTENSITY WILL SOFTEN. THE
EXACT TRACK OF T.S. BILL WILL DETERMINE AMOUNTS OF RAIN OVER OUR
AREA...THE FARTHER SOUTH THE TRACK THE GREATER THE AMOUNTS OF RAIN.
DO NOT EXPECT DIRECT FLOODING EFFECTS FROM THE STORM...BUT FEEL THAT
OUR MAJOR CONCERN WILL BE FROM RIVER FLOODING AS THE STORM WATERS
MOVE DOWN RIVER AND OVERFLOW. HAVE BACKED OFF FROM INCREDIBLY MOIST
GFS CATEGORICAL ZONES FOR NORTHERN ZONES TO LIKELY FOR NORTHERN
ZONES AND CHANCE FOR ALL OTHERS TONIGHT. POPS INCREASE SLOWLY TO
WIDESPREAD LIKELY BY WEDNESDAY. CLOUDS AND RAIN WILL KEEP TEMPS
BELOW NORMAL.

.MARINE...WINDS ARE 15 TO 20 KITS SUSTAINED...GUSTING OVER 20 KITS
WITH SEAS OVER 7FT AT APALACHICOLA BUOY AND GUSTING JUST UNDER 20
KITS WITH SEAS AROUND 6 FT AT S PANAMA CITY BUOY. WITH TROPICAL
STORM BILL GOING INLAND OVER SOUTH LOUISIANA...STILL EXPECTING A
GRADIENT OF WINDS AN SEAS ACROSS THE MARINE AREA FOR THE NEXT FEW
HOURS BEFORE LESSENING A BIT TOMORROW. SCA FOR WESTERN WATERS
TONIGHT FOR SEAS 7 FT OR HIGHER...SCEC TONIGHT FOR EASTERN WATERS FOR
WINDS NEARING 20 KITS AND SEARS NEARING 7 FEET.

.FIRE WEATHER...NO CONCERNS.

.EXTENDED...AS T.S. BILL MOVES AWAY TO THE NORTHEAST WE WILL RETURN
TO NORMAL SUMMER TIME CONDITIONS OF PARTLY CLOUDY WITH A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 88 72 87 / 40 50 50 60
PFN 75 86 74 85 / 60 50 60 60
DHN 72 86 73 85 / 60 60 60 60
ABY 72 88 72 87 / 50 60 60 60
VLD 72 90 72 87 / 40 50 50 50
CTY 73 89 72 87 / 40 40 50 60

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

16
Hazardous weather outlook, Jun 30, 6:00 AM EDT, 14 hours before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT MON JUN 30 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
ESPECIALLY IN THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DUE TO THE
PROXIMITY OF TROPICAL STORM BILL. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS. HOWEVER...SOME OF THE SHOWERS WILL PRODUCE
LOCALLY HEAVY RAINS WHICH COULD CAUSE PONDING OF WATER IN POOR
DRAINAGE AREAS SUCH AS ROAD INTERSECTIONS AND UNDERPASSES. ELEVATED
WINDS AND SEAS ON THE COASTAL WATERS HAVE PROMPTED THE ISSUANCE OF A
SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS BETWEEN DESTIN AND
APALACHICOLA FLORIDA. ELSEWHERE SMALL CRAFT SHOULD EXERCISE CAUTION.
NO SEVERE WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THIS TIME
TROPICAL STORM BILL IS EXPECTED TO MOVE NORTHEAST...NORTH OF THE
AREA BUT HEAVY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED IN
ASSOCIATION WITH THIS STORM TUESDAY AND POSSIBLY INTO WEDNESDAY.
THROUGHOUT THE REST OF THE WEEK SCATTERED SHOWERS AND THUNDERSTORMS
ARE FORECAST...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...NO HAZARDOUS WEATHER IS EXPECTED
TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS TODAY DUE TO
HIGH SEAS...STRONG SOUTHERLY WINDS AND FAVORABLE TIDES.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS
PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Jun 30, 5:22 PM EDT, 2 hours 38 minutes before
FLZ009-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON JUN 30 2003

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST HOLMES COUNTY IN THE FLORIDA
PANHANDLE...MOVING NORTH AROUND 23 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 5:22 PM EDT, 2 hours 38 minutes before
ALZ067-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON JUN 30 2003

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING NORTH AT 13 MPH ACROSS SOUTHEAST HENRY
COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 6:00 PM EDT, 2 hours before
ALZ067-GAZ121-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT MON JUN 30 2003

AT 558 PM EDT(458 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT A STRONG THUNDERSTORM FORMERLY OVER SOUTHEAST
HENRY COUNTY, ALABAMA CONTINUED STRONG AND WAS NOW LOCATED OVER THE
EASTERN HENRY COUNTY...SOUTHWEST CLAY AND NORTHWEST EARLY COUNTY
GEORGIA INTERSECTION. THIS STORM WILL MOVE NORTH AROUND 18 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Jun 30, 6:35 PM EDT, 1 hour 25 minutes before
GAZ120-122-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 PM EDT MON JUN 30 2003

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE CENTRAL CLAY AND QUITMAN GEORGIA BORDER
...AND MOVING NORTH AROUND 20 MPH. IT WILL LIKELY MOVE ACROSS
EASTERN QUITMAN AND POSSIBLY WESTERN RANDOLPH COUNTIES DURING THE
NEXT 15 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 00:00Z

0.0 hours before the tornado, 127 km from the path. July 1, 2003.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2098 joules per kilogram, CIN -1, lifted condensation level 738 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2853 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 12:00Z

12.0 hours after it, 127 km from the path. July 1, 2003.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1717 joules per kilogram, CIN -6, lifted condensation level 588 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 157 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
963 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.7
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Dothan Municipal (DHN), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:01 UTC71.671.6120° 12 kt1020.7-TSRA BR
22:08 UTC71.671.660° 5 kt1020.7+TSRA BR
22:10 UTC71.671.6 3 kt1020.3VCTS +RA BR
22:16 UTC73.469.890° 8 kt1020VCTS RA BR
22:24 UTC73.469.8140° 7 kt1021+TSRA BR
22:31 UTC71.669.8210° 4 kt1020.7+TSRA FG
22:53 UTC7271290° 5 kt1020.7+TSRA BR
23:03 UTC71.671.60° 0 kt1021TSRA BR
23:05 UTC71.671.60° 0 kt1021TSRA BR
23:10 UTC71.671.6360° 7 kt1020.7TSRA BR
23:20 UTC71.669.820° 6 kt1020.7-TSRA BR
23:27 UTC71.669.830° 5 kt1020.7VCTS -RA
23:53 UTC727040° 7 kt1020.3-RA
00:29 UTC71.669.840° 7 kt1020.7
00:53 UTC727060° 5 kt1020.7
01:53 UTC727080° 5 kt1020.7

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of June 30, 2003

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 3012:00 PM CDTF0Saint Bernard Parish, LA0.230$10,000
June 3012:10 PM CDTF1Saint John the Baptist Parish, LA0.2404$2.0 million
June 3012:45 PM CDTF0Orleans Parish, LA0.230$10,000
June 307:40 PM CDTF0Hancock, MS0.230$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.